TIPPECANOE COUNTY, Ind. (WLFI) — Heroin and prescription opioid overdoes are on the rise in Tippecanoe County. But one first responder tells News 18, the drug that used to save the lives of those overdosing may not be as effective for everyone.
“It’s something that affects all socioeconomic groups, all age groups,” Emergency Ambulance Service Director Darrell Clase said.
In 2016 so far, Tippecanoe County Coroner Donna Avolt says the mixture of heroin with other opioid prescription drugs has killed 13 people.
“This is not like take one tablet every four hours,” Avolt said. “It doesn’t come in a prescription bottle and batches of heroin can differ from source to source.”
Use of this drug concoction doesn’t seem to be decreasing.
“That seems to be the drug of choice, right now,” Clase said.
He said there have been 254 overdose calls, so far this year. That’s compared to 254 total calls for all of 2015.
Clase said 147 of the OD calls this year have been in regards to heroin mixed with another narcotic drug. He said it’s led to an increase in the use of the lifesaving drug Narcan.
“With our response times, for most of those cases, we’re able to get there in time to make a difference,” Clase said. “If that’s what it takes.”
But Clase said the accessibility to Narcan may not make a difference, if administered by someone other than a medical professional. It’s something that could have fatal consequences unless the user is taken to the hospital immediately.
“Narcan wears off in 15-30 minutes,” Clase explained. “That other medication may kick back in, throw them right back into respiratory depression, and then right back to where they started.”
Avolt said it’s important for the community to step up and report suspicious activity so police can get the deadly mixture off the streets and out of the hands of the abusers.
“Our law enforcement is very, very good at what they do,” Avolt said. “But they can’t do it all, without the help of our citizens.”